Tornadoes · United States · Texas · 2020
EF2 tornado, Holly Spgs to Neame, Texas, April 22, 2020
From Holly Spgs to Neame, this EF2 tornado ran 36.4 miles across Newton, Jasper and Vernon counties on April 22, 2020, touching down at 7:28 PM CDT and reaching 600 yards wide. It killed nobody, and did $475,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- April 22, 2020
- Touchdown
- 7:28 PM CDT (00:28 UTC)
- Lifted
- 8:19 PM CDT (01:19 UTC)
- On the ground
- 51 minutes
- Path length
- 36.4 miles (58.6 km)
- Path width
- 600 yards (549 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $475,000
- Counties
- Newton, Jasper and Vernon counties
- Touchdown point
- 30.933, -93.897
- Lift-off point
- 30.979, -93.284
- Record number
- 2004221828-01
The damage survey
28 damage points were recorded along this path by NWS LCH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 104 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cold front drifted into the area and stalled while short waves passed aloft. Severe weather occurred over multiple days with hail, wind damage, and tornadoes reported.
A cold front drifted into the area and stalled while multiple disturbances passed aloft. This produced multiple rounds of severe weather over multiple days.
The tornado developed along County Road 278 east of Jasper, Texas. The storm produced damage to roofs and homes, and snapped trees along its path. The tornado debarked trees at times, along its path.
The tornado removed the roof from a mobile home, otherwise trees along its path were damaged or snapped. The tornado debarked trees at times.
The tornado mainly damaged trees along the path from the Sabine River to Highway 171, however a couple of mobile homes were also damaged. The max estimated wind speed was 130 mph from some trees being debarked.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the tornado touched down at Apr 22, 7:18 PM CDT, 10 minutes earlier.
Area forecast discussion, Apr 22, 7:18 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
718 PM CDT Wed Apr 22 2020
.DISCUSSION...
23/00Z TAF Issuance.
&&
.AVIATION...
A few strong to severe storms continue acrs northern portions of
the area, with some sctd showers acrs SW LA. Convection near the
southern terminals has been minimal so far, and expect this will
continue, while ocnl storms can be expected near AEX through late
this evening and this is covered with TEMPO group. MVFR cigs this
evening will lower to IFR overnight. A few lingering showers
Thursday morning will come to an end with cigs improving and sky
cover diminishing through midday/early aftn. Gusty southerly winds
will continue this evening, tapering off to around 10 KT at
BPT/LCH, while gusts will persist at AEX/LFT/ARA. Winds will shift
southwesterly Thursday morning then westerly by aftn as a cold
front moves through the region.
24
&&
.PREV DISCUSSION... /issued 509 PM CDT Wed Apr 22 2020/
UPDATE...
Updated to reflect the new TOR Watch 133 thru midnight across
central Louisiana and southeast counties in the lakes region.
Louisiana:
ALLEN... AVOYELLES... BEAUREGARD... EVANGELINE... RAPIDES...
VERNON
SOUTHEAST TEXAS
JASPER... NEWTON... TYLER
19
PREV DISCUSSION... /issued 333 PM CDT Wed Apr 22 2020/
SYNOPSIS...
Strong to severe storms possible for mainly northern sections of
the forecast area through the evening hours. A tornado watch is
in effect for a majority of the northern zones until 5 pm CDT. It
is possible another watch could replace that for portions of the
forecast area, again mainly northern sections. Very breezy
southerly gradient winds are also occurring and expected until
sunset, therefore a wind advisory is in effect for a majority of
the southern zones through 7 pm CDT.
After the storm system moves off to the northeast, and a weak
Pacific cold front/dryline moves through early Thursday, fair and
stable conditions should be in store through the weekend.
Rua
DISCUSSION...
A surface low is located over north Texas northwest of DFW this
afternoon. Strong southerly gradient winds feeding into the low
with gusts over 30 mph and close to 45 mph at times. This is
bringing warm, moist and unstable air across the forecast area.
Convection has been limited to the far northern sections of the
forecast area, closer to a warm frontal boundary, as a strong cap
is located over a majority of the forecast area based on the
special 22/18Z upper air release.
The main concern in the short term will be discrete cells
developing across upper southeast into central Louisiana. With
steep mid level lapse rates and deep shear, this activity will
have the potential for large hail.
If the cells can become surface rooted to take advantage of the
low level shear, then some tornadic activity will be possible,
although this looks more likely just north of the forecast area.
Also, with the high moisture content, torrential down pours will be
possible with these cells that could bring about street flooding.
As the surface low pushes off to the east, it will bring a
dryline feature with it. There is the potential for convection
that is firing up in north and central Texas to congeal along the
dryline and push off to the east. Again, the best push of this
activity and parameters for the stronger to severe storms will be
across northern sections of the forecast area. This potential MCS
feature will bring the possibility of all modes of severe weather
where it moves across, along with the possibility of locally heavy
rainfall.
A weak cold front will meet up with the dryline overnight and push
into the forecast area by early Thursday. Some convection will be
possible ahead of this feature through Thursday morning before
moving out of eastern portions of the forecast area Thursday
afternoon.
Drier and more stable conditions will occur behind this system for
Thursday night into Friday.
A secondary weak Pacific cold front looks to move across on Friday
night. Moisture profiles look limited ahead of this system, so at
this point, not expecting much in the way of convection.
A period of stable and fair weather conditions will then persist
behind this feature into the weekend and early next week.
Rua
MARINE...
Tight pressure gradient over the northwest Gulf with a deep low
pressure system over north Texas. Moderate to strong onshore flow
will continue into the night out ahead of low, with small craft
exercise caution continuing. A weak Pacific cold front will make
its way into the coastal waters early Thursday, with light winds
occurring behind it. Expect a secondary front to move across on
Friday night, with modest offshore flow then expected into the
weekend.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 66 81 57 85 / 80 10 0 0
LCH 72 84 62 84 / 50 30 0 0
LFT 71 84 61 85 / 50 50 0 0
BPT 71 84 64 83 / 50 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 7 PM CDT this evening for LAZ033-041>045-
052>055-073-074.
TX...Wind Advisory until 7 PM CDT this evening for TXZ215-216.
GM...Small Craft Exercise Caution through Thursday morning for GMZ435-
450-452-455-470-472-475.
Small Craft Exercise Caution until 7 PM CDT this evening for
GMZ430-432.
&&
AVIATION...24Hazardous weather outlook, Apr 22, 2:44 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 244 PM CDT Wed Apr 22 2020 LAZ027-028-030>032-TXZ180-259>262-232000- Vernon-Rapides-Beauregard-Allen-Evangeline-Tyler-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 244 PM CDT Wed Apr 22 2020 ...TORNADO WATCH 133 IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... This Hazardous Weather Outlook is for central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will exit the area early Thursday. A few strong storms with occasional lightning will be possible. Then Thursday afternoon through Tuesday no severe weather is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ033-041>045-052>055-073-074-TXZ215-216-232000- St. Landry-Calcasieu-Jefferson Davis-Acadia-Lafayette- Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin- West Cameron-East Cameron-Jefferson-Orange- 244 PM CDT Wed Apr 22 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will exit the area early Thursday. A few strong storms with occasional lightning will be possible. Then Thursday afternoon through Tuesday no severe weather is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ029-TXZ201-232000- Avoyelles-Hardin- 244 PM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will be possible. Some of the storms may produce hail, gusty winds, torrential down pours, and occasional cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will exit the area early Thursday. A few strong storms with occasional lightning will be possible. Then Thursday afternoon through Tuesday no severe weather is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-232000- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 244 PM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Gusty south winds will continue and small craft should exercise caution. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Winds will decrease on Thursday. Then a moderate offshore flow is expected Friday night into Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 00:00Z
0.5 hours before the tornado, 100 km from the path. April 23, 2020.
- Mixed-layer CAPE
- 2355 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 2459 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 4.7
- Supercell composite
- 15.7
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
De Ridder/Beauregard Regional (DRI), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Polk radar (KPOE), 63 km away, was scanning. The volume nearest the touchdown began at 00:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 22, 2020
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 22 | 4:17 PM CDT | EF1 | Garvin, OK | 2.2 | 600 | $200,000 | ||
| April 22 | 4:23 PM CDT | EF0 | Carter, OK | 0.1 | 20 | $2,000 | ||
| April 22 | 4:24 PM CDT | EF2 | Murray, OK | 4.7 | 600 | |||
| April 22 | 4:45 PM CDT | Unrated | Marshall, OK | 0.2 | 50 | |||
| April 22 | 4:53 PM CDT | EF2 | Marshall, OK | 4.3 | 400 | 2 | 1 | $500,000 |
| April 22 | 5:10 PM CDT | EF0 | Marshall, OK | 1.4 | 50 | $20,000 | ||
| April 22 | 5:26 PM CDT | EF1 | Johnston, OK | 5.0 | 100 | $100,000 | ||
| April 22 | 5:32 PM CDT | EF1 | Bryan, OK | 5.2 | 500 | $100,000 | ||
| April 22 | 5:35 PM CDT | EF3 | Onalaska tornado, TX | 28.5 | 1,100 | 3 | 33 | $5.0 million |
| April 22 | 5:52 PM CDT | EF1 | Bryan, OK | 1.2 | 30 | $20,000 | ||
| April 22 | 5:59 PM CDT | EF0 | Coal, OK | 0.1 | 30 | |||
| April 22 | 6:35 PM CDT | EF1 | Lamar, TX | 4.5 | 510 | $5,000 | ||
| April 22 | 6:51 PM CDT | EF2 | Lamar, TX | 10.4 | 810 | $75,000 | ||
| April 22 | 9:09 PM CDT | EF2 | Rapides Parish, LA | 8.4 | 500 | $150,000 | ||
| April 22 | 9:26 PM CDT | EF2 | Rapides Parish, LA | 9.0 | 550 | 1 | $1.0 million | |
| April 22 | 9:27 PM CDT | EF1 | Rapides Parish, LA | 3.9 | 500 | $100,000 | ||
| April 22 | 9:42 PM CDT | EF1 | Rapides Parish, LA | 5.4 | 200 | $150,000 | ||
| April 22 | 10:06 PM CDT | EF1 | Avoyelles Parish, LA | 7.6 | 1,200 | $82,000 | ||
| April 22 | 10:17 PM CDT | EF1 | Concordia Parish, LA | 4.0 | 880 | $33,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.